Virginia, 2020Flooding in Virginia, August 31, 2020
August 31, 2020 · NWS LWX · 38 events in 7 counties and zones
An onshore flow on the cool side of a stationary boundary allowed for plenty of moisture from the Atlantic Ocean to move into central Virginia. Warm and moist air overran the cooler air off the Atlantic, resulting in numerous showers and even a couple thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 38
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An onshore flow on the cool side of a stationary boundary allowed for plenty of moisture from the Atlantic Ocean to move into central Virginia. Warm and moist air overran the cooler air off the Atlantic, resulting in numerous showers and even a couple thunderstorms. Rain was locally heavy at times due to the copious amounts of moisture in place, and this led to several instances of flooding across central Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 31, 9:18 AM EST, 4 hours 34 minutes earlier.
Area forecast discussion, Aug 31, 9:18 AM EST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1018 AM EDT Mon Aug 31 2020
.SYNOPSIS...
A wave of low pressure will track to the southern Appalachians
today, reaching the Mid-Atlantic coast on Tuesday. Bermuda high
pressure will then gradually build in for Wednesday and Thursday
before a cold front drops southeastward out of Canada for
Friday.
&&
.NEAR TERM /THROUGH TUESDAY/...
Clouds and rain are already spreading into the region as low
pressure over Kentucky approaches. Most of the forcing with this
system is aloft, though the upslope flow will also help at the
surface to moisten things up. Thus, we are looking at a rather
cloudy day, with rain and showers moving in from southwest to
northeast. Best forcing for heavy rain falls apart east of the
mountains, where a Flood Watch remains in effect. The
DC/Baltimore metro is looking less likely to get heavy rain,
though some moderate rain is certainly feasible later today into
this evening. With the air mass staying stable thanks to
onshore flow on the northside of the warm front to our south,
temps likely stay in the 70s, and possibly in the 60s where
steady rain is falling in the central Shenandoah Valley and
surrounding areas. The highest rain totals appear to be in
Highland County and are already approaching 2 inches. While rain
has been moderate to only briefly heavy so far, the continued
duration could lead to flooding over time. This afternoon, very
meager instability could also lead to convective elements with
higher rates. Some of these areas have very low flood guidance,
and could start seeing minor issues once entering the 2-3 inch
range. Overall, the forecast progression seems largely on track,
and very few changes are needed for the morning update.
Tonight, the system weakens and meanders towards the coast
before lingering along it for much of Tuesday. With the upper
forcing heading away into the Atlantic, what will remain will
likely be mostly forced by the low level boundary and lingering
onshore/upslope flow. Thus, a few showers and some drizzle seem
to be the main mode of precip later tonight and Tuesday. Temps
tonight drop into the 60s but again rise only to the 70s to
near 80 on Tuesday.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Weak warm front in the wake of the system today and tonight will
lift north slowly Tuesday night into Wednesday. This should
allow clouds to break for some sun later Wednesday, but with the
added instability in the warmer and more moist air mass, spotty
showers and thunderstorms likely continue to fire. Temps will
rise into the 80s, and with the higher dew points, it will feel
much more summerlike than today and Tuesday will. However, with
limited forcing, any showers and storms should die out in the
evening, with Wednesday night turning out dry with temps only
falling to the 70s.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
A frontal boundary will be lingering just north of our area
Thursday into Thursday night while a ridge sits over the SE
CONUS. Waves of low pressure will be tracking through this
boundary along with pulses of shortwave energy aloft. SW flow
will persist during this time advecting warm and moist air into
our region. Chance of showers and thunderstorms will persist
during this time, however higher chances will be over our NW
zones closest to the boundary. The actual position of the
boundary will determine the local impacts.
This front will be slowly moving SE into our region on Friday
before a secondary front pushes from the NW into the Mid-
Atlantic and crosses our area on late on Friday. Chances of
showers and thunderstorms will continue this day. High pressure
will build behind the front on Friday night and will remain in
control through the weekend bringing drier conditions. Another
front may approach our area early next week.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
Approaching low pressure and developing upslope flow likely
results in rain with reduced cigs overspreading the area today.
CHO is already under moderate to heavy rain in IFR conditions,
while MRB will likely be next to drop below VFR. There is some
uncertainty as to how quickly IAD/DCA will drop to MVFR, and how
persistent it will be. Cigs may have trouble dropping at
BWI/MTN as the significant rain struggles to reach that area.
Low cigs/vsby (low MVFR to IFR) likely persist in areas where
they develop through tonight before attempting to lift on
Tuesday, but they may not fully break up until Wednesday.
VFR conditions with typical summer chances of afternoon and
evening showers and thunderstorms between Thursday and Friday.
This is due to a lingering front near our area. Temporary
restrictions possible each day. High pressure will be in control
Friday night into Saturday improving conditions over the
terminals.
&&
.MARINE...
Approaching low pressure will increasing southeasterly flow,
allowing marginal SCA to develop later today and linger through
tonight. Its possible it may extend further up the bay/Potomac
than currently shown, but will determine this need over the next
few hours. Winds likely relax later Tuesday as the low pressure
passes off the coast. Light winds likely continue Wednesday as
a weak Bermuda high builds in.
Winds are expected to remain below criteria on Thursday. Winds
will be increasing on Friday as a front moves through our area,
so Small Craft Advisory may be needed. Special Marine Warnings
may be needed each day. High pressure will build over our area
Friday night into Saturday, improving conditions over the
waters.
&&
.HYDROLOGY...
August has been fairly wet across the region, and approaching
low pressure will have plenty going for it - high PW's moving in
from the south on a strong low level jet coupled with a decent
mid-level vort max and upper level jet streak. Thus, flooding
seems quite possible across our southwestern zones. Further
north and east, limited instability and waning forcing likely
keeps the flood risk at bay. Flood watch was expanded slightly
but mention of heavy rain has been removed from areas outside
the watch where excessive rainfall now looks less likely. Best
guess QPF is greater than 1.5 inches in the watch area, but more
manageable amounts further north and east, mostly near or less
than 1 inch. At this time, larger river forecast points are not
forecast to reach flood stage.
&&
.TIDES/COASTAL FLOODING...
Developing onshore flow will result in increasing tidal
anomalies through the next couple of days. At this time risk of
reaching minor flood stage at our sensitive sites is there, but
still uncertain. Anomalies are starting out pretty low so they
will take a day or so to build in all likelihood. Thus, any
tidal flooding will be more likely Tuesday. Winds turn more
southwesterly thereafter, which may at least stem the building
anomalies if not allowing the water levels to drop.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Flood Watch through late tonight for VAZ025>027-029-036>040-
503-504-507-508.
WV...Flood Watch through late tonight for WVZ055-501-502-505-506.
MARINE...Small Craft Advisory until 6 AM EDT Tuesday for ANZ534-537-543.
&&
SYNOPSIS...RCM
NEAR TERM...ADS/RCM
SHORT TERM...RCM
LONG TERM...IMR
AVIATION...ADS/IMR/RCM
MARINE...ADS/IMR/RCM
HYDROLOGY...RCM
TIDES/COASTAL FLOODING...RCMHazardous weather outlook, Aug 31, 4:19 AM EST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
519 AM EDT Mon Aug 31 2020
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-010930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
519 AM EDT Mon Aug 31 2020
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-010930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
519 AM EDT Mon Aug 31 2020
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
A Flood Watch is in effect for portions of western and central
Virginia and eastern West Virgina from 8 AM this morning until 2
AM tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report significant weather via standard
operating procedures.
Flood, Greene
- When
- August 31, 1:52 PM EST to 3:52 PM EST
- Where
- Greene County, 0.68 mi WNW of Dyke to 0.62 mi NNW of Dyke
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.255, -78.541
VA-810 Dyke Road was impassable due to flooding near VA-627 Bacon Hollow Road.
Flood, Nelson
- When
- August 31, 2:00 PM EST to 4:00 PM EST
- Where
- Nelson County, 2.11 mi S of Arrington to 2.18 mi S of Arrington
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.650, -78.917
About one to one and a half feet of water was flowing over VA-662 SOUTH POWELLS Island Road near Walker.
Flood, Greene
- When
- August 31, 2:07 PM EST to 4:07 PM EST
- Where
- Greene County, 0.21 mi E of Lydia to 0.19 mi ESE of Lydia
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.329, -78.496
Mutton Hollow Road was impassable due to flooding south of Spotswood Trail.
Flood, Nelson
- When
- August 31, 2:16 PM EST to 4:16 PM EST
- Where
- Nelson County, 0.28 mi N of Colleen to 0.32 mi NNE of Colleen
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.704, -78.951
Stage Rd. closed due to flooding between Bowling Dr. and Colleen Rd.
Flood, Nelson
- When
- August 31, 2:16 PM EST to 4:16 PM EST
- Where
- Nelson County, 1.54 mi ESE of Piney River to 1.49 mi SE of Piney River
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.708, -78.996
Rose Hill Rd. closed due to flooding between The Amherst/Nelson Co. line and Waddell Ln.
Flood, Nelson
- When
- August 31, 2:16 PM EST to 4:16 PM EST
- Where
- Nelson County, 1.29 mi WSW of Buffalo Mines to 1.23 mi S of Buffalo Mines
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.720, -79.050
Lowesvill Rd. closed due to flooding between Buffalo Mines Rd. and Firehouse Rd. Additionally, Buffalo Mines Rd. was closed due to flooding between Lowesville Rd. and Harewood Ln.
Flood, Nelson
- When
- August 31, 2:16 PM EST to 4:16 PM EST
- Where
- Nelson County, 1.61 mi NNE of Roseland to 1.41 mi NNE of Roseland
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.771, -78.967
East Branch Loop closed due to flooding between Patrick Henry Hwy. and Shaeffers Hollow Ln.
Flood, Greene
- When
- August 31, 2:32 PM EST to 4:32 PM EST
- Where
- Greene County, 0.69 mi N of Standardsville to 0.88 mi NNE of Standardsville
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.310, -78.430
Madison Rd. impassable due to flooding near South River Rd. on both sids of the intersection.
Flood, Greene
- When
- August 31, 2:52 PM EST to 4:52 PM EST
- Where
- Greene County, 1.38 mi N of Standardsville to 1.4 mi N of Standardsville
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.320, -78.430
The 3700 block of River Rd. was impassable due to flooding.
Flood, Nelson
- When
- August 31, 2:54 PM EST to 4:54 PM EST
- Where
- Nelson County, 1.28 mi E of Rockfish to 1.19 mi E of Rockfish
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.799, -78.747
Laurel Rd. closed due to flooding near Rockfish River Rd.
Flood, Greene
- When
- August 31, 2:56 PM EST to 4:56 PM EST
- Where
- Greene County, 0.54 mi W of Standardsville to 0.58 mi W of Standardsville
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.300, -78.440
The 500 Block of Ford Ave. was impassable due to flooding.
Flood, Greene
- When
- August 31, 3:32 PM EST to 5:32 PM EST
- Where
- Greene County, 1.55 mi SSE of Ruckersville to 1.52 mi SSE of Ruckersville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.209, -78.361
Carpenters Mill Rd. closed due to flooding between Matthew Mill Rd. and Seminole Trail.
Flood, Albemarle
- When
- August 31, 3:34 PM EST to 5:34 PM EST
- Where
- Albemarle County, 0.88 mi NE of Esmont to 0.54 mi NE of Esmont
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.840, -78.610
Esmont Rd. closed due to flooding between Albemarle Rd. and Red Row Ln.
Flood, Albemarle
- When
- August 31, 3:34 PM EST to 5:34 PM EST
- Where
- Albemarle County, 2.87 mi S of Blemheim to 2.91 mi S of Blemheim
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.859, -78.508
Glendower Rd. closed due to flooding between Church Hill Farm Rd. and Blenheim Rd./Jefferson Mill Rd.
Flood, Albemarle
- When
- August 31, 3:34 PM EST to 5:34 PM EST
- Where
- Albemarle County, 1.52 mi SW of Carters Bridge to 1.36 mi SW of Carters Bridge
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.886, -78.591
Plank Rd. closed due to flooding between Secretarys Sand Rd. and Frys Path/Green Mountain Rd.
Flood, Albemarle
- When
- August 31, 3:34 PM EST to 5:34 PM EST
- Where
- Albemarle County, 1.38 mi N of Woodridge to 1.61 mi N of Woodridge
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.920, -78.450
Rolling Rd. closed due to flooding between Presidents Rd. and Ed Jones Rd.
Flood, Albemarle
- When
- August 31, 3:34 PM EST to 5:34 PM EST
- Where
- Albemarle County, 2.07 mi S of Shadwell to 2.47 mi S of Shadwell
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.990, -78.400
Milton Rd. closed due to flooding between Milton Hills Dr. and Thomas Jefferson Pkwy.
Flood, Nelson
- When
- August 31, 3:40 PM EST to 5:40 PM EST
- Where
- Nelson County, 0.57 mi E of Rockfish to 0.78 mi SSE of Stage Bridge
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 37.801, -78.760
About one foot of water flowing over Rockfish River Rd. between Rock Spring Rd. and Drumheller Ln.
Flood, Madison
- When
- August 31, 3:49 PM EST to 5:49 PM EST
- Where
- Madison County, 2.34 mi SSW of Brightwood to 2.42 mi SSW of Brightwood
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.390, -78.220
Gate Rd. closed due to flooding near North Seminole Trail.
Flood, Madison
- When
- August 31, 3:49 PM EST to 5:49 PM EST
- Where
- Madison County, 0.56 mi NNW of Banco to 0.52 mi N of Banco
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.458, -78.302
Lindsay Ln. closed due to flooding between Old Blue Ridge Turnpike and Oak Grove Rd.
Flood, Madison
- When
- August 31, 3:49 PM EST to 5:49 PM EST
- Where
- Madison County, Peola Mills to 0.16 mi NE of Peola Mills
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.530, -78.270
Emmett Rd. closed due to flooding from Etlan Rd. to Champe Plain Rd.
Flood, Rappahannock
- When
- August 31, 3:49 PM EST to 5:49 PM EST
- Where
- Rappahannock County, 1.53 mi ENE of Peola Mills to 1.54 mi NE of Peola Mills
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.541, -78.246
Hughes River Rd. closed in multiple locations due to flooding between F. T. Valley Rd. and Nethers Rd.
Flood, Nelson
- When
- August 31, 4:12 PM EST to 6:12 PM EST
- Where
- Nelson County, 0.72 mi ENE of Warminster to 0.89 mi NE of Warminster
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.685, -78.708
Cabell Rd. closed due to flooding near Warminster Dr.
Flood, Albemarle
- When
- August 31, 4:29 PM EST to 6:29 PM EST
- Where
- Albemarle County, 1.11 mi SSW of Shadwell to 0.88 mi S of Shadwell
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.005, -78.408
Flooding reported along a half mile long stretch of Milton Rd. centered around the 2000 block.
Flood, Culpeper
- When
- August 31, 4:30 PM EST to 6:30 PM EST
- Where
- Culpeper County, 1.09 mi W of Stevensburg to 1.18 mi WNW of Stevensburg
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.452, -77.900
Stevensburg Rd. closed due to flooding in the 18000 block.
Flood, Albemarle
- When
- August 31, 4:32 PM EST to 6:32 PM EST
- Where
- Albemarle County, 1.34 mi NW of Rugby to 1.42 mi NNW of Rugby
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.036, -78.344
Louisa Rd. closed due to flooding near the 4700 block.
Flood, Greene
- When
- August 31, 4:35 PM EST to 6:35 PM EST
- Where
- Greene County, 2.57 mi NNW of Standardsville to 2.59 mi NNW of Standardsville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.334, -78.448
South River Rd. is impassable due to flooding near the intersection with Octonia Rd.
Flood, Orange
- When
- August 31, 4:57 PM EST to 6:57 PM EST
- Where
- Orange County, 0.59 mi SW of Verdtersville to 0.41 mi SSW of Verdtersville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.264, -77.888
Mine Run Rd. impassable due to flooding near the intersection with Old Lawyers Rd.
Flood, Albemarle
- When
- August 31, 4:59 PM EST to 6:59 PM EST
- Where
- Albemarle County, 1.31 mi WNW of Blemheim to 0.45 mi ENE of Carters Bridge
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.904, -78.524
Secretarys Rd. closed due to flooding in multiple locations between Blenheim Rd. and Carters Mountain Rd.
Flood, Albemarle
- When
- August 31, 4:59 PM EST to 6:59 PM EST
- Where
- Albemarle County, 2.97 mi SSW of Simeon to 2.07 mi NNW of Woodridge
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.940, -78.470
Presidents Rd. closed due to flooding between Rolling Rd. and Secretarys Rd.
Flood, Greene
- When
- August 31, 5:00 PM EST to 7:00 PM EST
- Where
- Greene County, 2.14 mi SSW of Kinderhook to 2.42 mi S of Kinderhook
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.340, -78.440
Teel Mountain Rd. closed due to flooding.
Flood, Albemarle
- When
- August 31, 5:15 PM EST to 7:15 PM EST
- Where
- Albemarle County, 0.99 mi SE of Stony Pt to 1.1 mi SE of Stony Pt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.111, -78.366
Stony Point Pass is closed due to flooding near Stony Point Rd.
Flood, Orange
- When
- August 31, 5:38 PM EST to 7:38 PM EST
- Where
- Orange County, 0.89 mi SW of Everona to 0.85 mi SW of Everona
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.292, -77.983
Road closed due to a bridge underwater in the 22100 block of Hawfield Rd. over Mountain Run/Walkers Branch.
Flood, Nelson
- When
- August 31, 5:49 PM EST to 7:49 PM EST
- Where
- Nelson County, 1.29 mi WNW of Roseland to 1.04 mi WNW of Roseland
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.760, -79.000
Cow Hollow Rd. closed due to flooding between Toms Ln. and Crabtree Falls Hwy.
Flood, Rappahannock
- When
- August 31, 6:00 PM EST to 8:00 PM EST
- Where
- Rappahannock County, 0.54 mi E of Slate Mills to 0.28 mi ESE of Slate Mills
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.530, -78.170
Portions of Slate Mills Rd. closed due to flooding near Reva Rd.
Flood, Albemarle
- When
- August 31, 6:16 PM EST to 8:16 PM EST
- Where
- Albemarle County, 2.58 mi WNW of Burnleys to 2.69 mi WNW of Burnleys
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.170, -78.370
Gilbert Station Rd. closed due to flooding between Burnley Station Rd. and Cobham Station Ln.
Flood, Albemarle
- When
- August 31, 6:43 PM EST to 8:43 PM EST
- Where
- Albemarle County, 1.38 mi N of Advance Mills to 1.45 mi N of Advance Mills
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.200, -78.450
Durrett Ridge Rd. closed due to flooding between Celt Rd. and The Greene/Albemarle County line.
Flood, Orange
- When
- August 31, 7:10 PM EST to 9:10 PM EST
- Where
- Orange County, 1.79 mi WNW of Locustgrove to 1.73 mi WNW of Locustgrove
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.308, -77.851
Old Office Rd. closed due to flooding at Mine Run between Burr Hill Rd. and Zoar Rd.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in North Carolina, August 31, 20202 deaths · $190,000 · 20 events
- Flash Flooding and Hail in Oklahoma, August 31, 20201 death · $400,000 · 2 in hail · 41 events
- Tornado in Michigan, August 31, 2020$150,000 · EF1 · 1 event
- Flash Flood and Damaging Wind in North Carolina, August 31, 2020$50,000 · 50 kt wind · 2 events
- Lightning Strike in Wisconsin, August 31, 2020$42,000 · 1 event
- Lightning Strike in Minnesota, August 31, 2020$30,000 · 1 event
- Heat in Texas, August 31, 202016 events
- Damaging Winds in Missouri, August 31, 2020$18,000 · 52 kt wind · 2 events
- Damaging Winds in Texas, August 31, 2020$16,000 · 59 kt wind · 4 events
- Lightning Strike in Tennessee, August 31, 20201 injured · 1 event
- Damaging Winds in Alabama, August 31, 2020$1,000 · 7 events
- Hail and Damaging Winds in Missouri, August 31, 20201 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915297, 915299, 916505, 916506, 916507, 916508, 916509, 916510, 916512, 916513, 916515, 916516, 916518, 916520, 916523, 916524, 916525, 916526, 916527, 916750, 916751, 916753, 916758, 916759, 916763, 916765, 916767, 916770, 916773, 916776, 916777, 916779, 916781, 916784, 916787, 916788, 916789, 916790.